I have a question about hair loss. I started shedding hair so my dermatologist gave me a prescription, but it made me worse.

My hair was normal and good before the medication, but i took the medication for 1 year and hair looked worse than ever. Ever since i have stopped its been 2.5 months my hair has grown back normal and nice and i dont shed anymore. Was this medication bad for my hair?

Doctor Answers 5

Hair Loss and Medication

Unfortunately, you haven't provided enough information here. What kind of medication were you on? What was your diagnosis? It would be best for you to see both your dermatologist and your family doctor for further review. 


Mississauga Hair Restoration Surgeon
5.0 out of 5 stars 15 reviews

Shedding From an Unknown Prescription Medication.

In my opinion, need to see your dermatologist again, a family practice physician or a hair restoration physician to determine the cause of the shedding. There are a plethora or reasons as to why your hair had dramatically and it may or may not ave been from the medication. 

However for future readers it is noteworthy to mention that:

Hormone imbalances such as a Thyroid Issue. see Blog post
Iron Deficiency
Medical Trauma
Life Situation Traumas
Herbal Remedies
Many Prescription Medication


William Woessner, MD
New Orleans Hair Restoration Surgeon
5.0 out of 5 stars 5 reviews

Well ...it would help if you can tell us what the medication was and what your diagnosis was.

Well ... it would help if you can tell us  what the medication was and what your diagnosis was.  It would help even more if you ask this question directly to your doctor.  Something about the events your describe do not make sense.  Taking a medication that makes your hair loss condition worse for over a year.  One would wonder why did you wait so long?  Finally hairs do not grow back in 2 months.  Hairs usually grow at a rate of 1cm a month.  So you may have about 2.5 cm of hair growth (if the hairs did grow back). 

Jae Pak, MD
Los Angeles Hair Restoration Surgeon
5.0 out of 5 stars 90 reviews

You are not clear about your hair problems and need another face to face doctor visit

If you picked a good doctor who seemed to know what was wrong with you, I can add little to your care or question about the medication which you did not specify.

William Rassman, MD
Los Angeles Hair Restoration Surgeon
5.0 out of 5 stars 27 reviews

Thinning Hair -- Rogaine, Propecia, Viviscal, Progesterone, PRP

Thinning Hair -- Rogaine, Propecia, Viviscal, Progesterone, PRPIf you have thinning hair you really need an evaluation to see if it is genetic or from another cause like stress or autoimmune. If it is determined to be genetic there are many options and traditional treatments like rogaine foam and propecia pills can be used. I have great success in my practice using injectable progesterone and prp to the scalp. Postmenopausal women also benefit from spironolactone. I suggest seeing a dermatologist with expertise in hair loss. Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.8 out of 5 stars 190 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.